ASN logo
ASN Wikibase Occurrence # 45144
Last updated: 23 November 2021
This information is added by users of ASN. Neither ASN nor the Flight Safety Foundation are responsible for the completeness or correctness of this information. If you feel this information is incomplete or incorrect, you can submit corrected information.

Date:20-JUL-2003
Time:09:54
Type:Silhouette image of generic QIC2 model; specific model in this crash may look slightly different
Quickie Q2
Owner/operator:Private
Registration: N218DT
MSN: 2173
Fatalities:Fatalities: 1 / Occupants: 1
Other fatalities:0
Aircraft damage: Written off (damaged beyond repair)
Category:Accident
Location:Tehachapi, CA -   United States of America
Phase: Take off
Nature:Private
Departure airport:Tehachapi, CA (L94)
Destination airport:Tehachapi, CA (L94)
Investigating agency: NTSB
Narrative:
The airplane entered a pilot induced oscillation during takeoff, collided with the runway, and was destroyed by a post impact fire. The accident occurred during the pilot's maiden flight in his experimental homebuilt airplane. Witnesses saw the airplane initially climb about 25 feet above the runway. Thereafter, the airplane descended until landing hard on the runway in a nose low pitch attitude. The airplane bounced/porpoised and impacted again whereupon it nosed over, slid to a stop, and was consumed by fire. Examination of the thermally destroyed composite airplane revealed no evidence of a preimpact mechanical malfunction or failure, and the reason for the pilot's failure to maintain control was not ascertained. No evidence of any preexisting physical disability was noted during the pilot's autopsy. Evidence of diphenhydramine was found in the pilot's blood and urine. This drug is an over-the-counter antihistamine preparations and typically results in drowsiness, and is associated with degradation of cognitive and motor tasks.
Probable Cause: The pilot's inadvertent entry into a pilot induced oscillation and failure to maintain airplane control during the takeoff initial climb. A contributing factor was the pilot's likely impairment by an over-the-counter drug substance that degraded his physical and mental performance.

Sources:

NTSB: https://www.ntsb.gov/_layouts/ntsb.aviation/brief.aspx?ev_id=20030724X01184&key=1

Location


Revision history:

Date/timeContributorUpdates
28-Oct-2008 00:45 ASN archive Added
21-Dec-2016 19:24 ASN Update Bot Updated [Time, Damage, Category, Investigating agency]
08-Dec-2017 18:53 ASN Update Bot Updated [Operator, Source, Narrative]

Corrections or additions? ... Edit this accident description